What Can Happen If I Combine Other Drugs with Klonopin?

Klonopin is the brand name for the benzodiazepine clonazepam, a central nervous system depressant that has potent sedative effects. Because of this, Klonopin is usually prescribed to treat the symptoms of insomnia and other sleep disorders as well as anxiety.

Benzodiazepines, including Klonopin, were first synthesized to create an alternative to barbiturates, the main treatment of anxiety and insomnia at the time. Barbiturates had many dangerous side effects, even when taken as directed, as well as a high risk of addiction and overdose.

However, while Klonopin and other benzos may be comparatively safer to take and, for those struggling with anxiety or insomnia, extremely helpful drugs when taken as directed, they, too, have a high potential for abuse and addiction.

While Klonopin abuse is already dangerous in its own right, it becomes even more so when mixed with other drugs, which is often the case. Benzodiazepines, including Klonopin, are rarely abused on their own and are much more likely to be a secondary drug involved in someone’s substance of abuse rather than the primary substance.

Read on to learn more about Klonopin and the potentially lethal damage it can cause when combined with other drugs.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

How Does Klonopin Work?

As a depressant, Klonopin inhibits nerve impulses that carry feelings of stress and anxiety to create feelings of calm, relaxation, and sedation. It does this by getting the brain to produce an excess of a brain chemical called gamma-Aminobutyric acid (GABA), which slows down activity in the central nervous system.

Regulating anxiety, fear, and stress to help calm nerves and relax muscles is something GABA already does naturally. Klonopin mimics GABA chemical makeup to enter the brain and bind with what are known as GABA receptors, stimulating them into overproducing an excess of GABA that floods the nervous system, depressing all major activity.

When someone abuses enough Klonopin at once to the point where they overdose, these depressant effects can cause someone’s breathing to slow to the point of stopping, resulting in respiratory failure, suffocation, coma, major damage to the organs and brain from lack of oxygen, and death.

drunk woman

Why Do People Combine Klonopin and Other Drugs?

The combined use of multiple drugs for recreational or nonmedical use is generally referred to as polysubstance abuse. There are many reasons that someone might engage in polysubstance abuse, but most often, it is to strengthen an effect that these multiple substances share or to have one drug counteract the effects of the other.

Sometimes, however, someone using Klonopin may not realize they are combining it with other substances, or at least, not with the intentional purpose of getting high.

Someone with social anxiety may take a Klonopin before going to a party only to have alcohol shortly afterward, not understanding the danger of combining these two substances.

Because of Klonopin’s status as a prescription medication, people will assume it can be misused with little to no consequences. Therefore, they are more likely to use other drugs along with it, whether on purpose to strengthen its effects or without properly understanding how long Klonopin can remain in their system and interact with other substances, even seemingly harmless over-the-counter drugs.

Combining Opioids with Klonopin

Opioid drugs are most frequently combined with Klonopin. About 80 percent of people abusing opioids have been reported as also using Klonopin and other benzodiazepines, and according to the National Institute on Drug Abuse (NIDA), more than 30 percent of opioid-related overdoses also involve benzodiazepines.

While opioids’ primary effects are related to pain relief, they also produce powerful feelings of sedation and, if used in excess, intoxication. Opioids are generally mixed with Klonopin to enhance these euphoric, intoxicating effects, as they are both central nervous system depressants.

The combination of Klonopin and opioids, whether they are illicit substances like heroin or prescription painkillers like OxyContin or Vicodin, greatly increase the risk of a rapid, deadly overdose by depressing activity in the nervous system that much more intensely and efficiently.

The symptoms of a Klonopin and opioid overdose include:

  • Slow and shallow breathing
  • Nausea and vomiting
  • Extremely weak pulse
  • Dizziness
  • Impaired coordination and reflexes
  • Cold, clammy skin
  • Blue skin around the lips and fingernails
  • Tremors
  • Drifting in and out of consciousness
  • Coma
  • Hypoxia

In 2016, there were nearly 9,500 overdose deaths caused by a combination of opioids and benzodiazepines.

Combining Alcohol with Klonopin

Apart from opioids, alcohol is one of the most common substances people combine with Klonopin. According to a 2016 study, about one in five people engaging in alcohol abuse were also abusing benzos at the same time.

Many people who have been engaging in alcohol abuse for a long enough time that they have built up a tolerance to its effects will often mix Klonopin with alcohol to overcome their tolerance and get the same “buzzed” feeling they used to just by drinking.

As with opioids, since alcohol is also a depressant, taking it in combination with Klonopin amplifies both substances’ effects, which brings on the symptoms of intoxication much faster and can similarly lead to overdose and alcohol poisoning. The signs of a Klonopin and alcohol overdose are essentially the same as the combination of opioids and Klonopin, with an added component of arrhythmia and liver damage.

Another risk factor in combining alcohol with Klonopin besides overdose is how this impacts the dangerous behavior that alcohol intoxication already encourages on its own. One major example is intoxicated driving.

Driving after having taken Klonopin is not recommended due to the common side effect of drowsiness, and driving drunk is always an extremely hazardous situation. Attempting to drive under the influence of the combination of alcohol and Klonopin effectively guarantees a car accident, one that could end up being fatal.

Ready to get help?Let's get started now

Let our treatment experts call you today.

Combining Stimulants with Klonopin

Finally, although less common than opioids and alcohol, another type of drug combined with Klonopin is stimulants, including cocaine, ecstasy (MDMA), amphetamines, and prescription stimulants like Adderall.

Unlike the other substances, stimulants have the opposite effect of Klonopin, creating intense feelings of energy and alertness by increasing activity within the central nervous system. In this case, people do not combine stimulants like Adderall with Klonopin to strengthen either’s effects but to cancel them out.

Klonopin and other benzodiazepines are often used as a form of “comedown” from the powerful high caused by cocaine or amphetamines, helping someone alleviate feelings of paranoia or anxiety caused abusing these stimulants.

Combining stimulants and Klonopin can have many dangerous side effects, including putting the heart under a considerable amount of strain. The push-and-pull of stimulants speeding up someone’s heart rate while the boost of GABA from Klonopin tries to slow it down can lead to an irregular heartbeat and potentially even heart failure.

alcohol addiction

Stimulants also often tend to be stronger than depressants, and so combining the two can mask the sedative effects of Klonopin, which makes it seem like the drug isn’t working. This can cause someone to take more and more of it in an attempt to balance things out until they have overdosed on Klonopin.

The fact that someone abusing a stimulant like cocaine or Adderall along with Klonopin will not exhibit the usual signs associated with a depressant overdose is probably the most dangerous aspect of combining the two substances, as it greatly increases the risk of the overdose being fatal.

Start Your Recovery Journey Today

Engaging in Klonopin abuse is already dangerous enough on its own without introducing the extra risk that polysubstance abuse brings, including increasing the likelihood of a lethal overdose.

If you or someone you care about is struggling with Klonopin addiction or a polysubstance use disorder, we can provide the guidance, resources, and support needed to get you or your loved one on the road to a substance-free future and long-term recovery.

Call (855) 960-5341 any time, day or night, to speak with one of our friendly and knowledgeable specialists about finding the treatment plan that best fits your needs and a free and confidential consultation. You can also contact us online to learn more.